Acetaminophen leading drug cause of liver damage

ASPIRIN prevents MI, Cancer, and Alzheimer's disease
Celebrex and COX-2 inhibitors--American Heart Association Warnings
American Heart Association warns NSAIDs cause MI
COX-2 Inhibitors, their deadly mechanism
AHA on COX inhibitors
NSAIDs & Myocardial Infraction Risk--only ASPIRIN is safe
How VIOXX kills--jk
COX-2 INHIBITORS not as good as Ibuprofen
Continued Risk after taking VIOXX
HYDROCODONE--Opiates work for pain management
Acetaminophen, causes asthma, liver failure, & male infertility,
Acetaminophen causes male infertility
Liver failure Acetaminophen
Acetaminophen leading drug cause of liver damage
Acetaminophen increase ASTHMA risk 63%
Asthma risk and acetaminophen
Warfarin Number 1 Causes of Hospital Emergencies--WP

Found in over 100 preparations, Acetaminophen is truly not a pain reliever (doesn’t act upon nerves or reduce inflammation) and is commonly thought to be like an NSAID—which it isn’t!--jk


New Study Links Signs of Possible Liver Damage to Lower Doses of Acetaminophen (TYLENOL), Supporting Previous Research

     Worst Pills Best Pills Newsletter article September, 2006

From www.Worstpill.org 

Healthy medical study participants given the maximum approved daily dose of the popular pain and fever reducer acetaminophen (TYLENOL) developed an early sign of possible liver damage, according to research published in the July 1 Journal of the American Medical Association.

The study, which was testing a new product combining the narcotic painkiller hydrocodone with acetaminophen, was shut down early because of the frequent occurrence and size of blood level increases of an enzyme known as alanine aminotransferase (ALT) in groups receiving acetaminophen versus the group receiving a placebo. ALT elevation is an early sign of potential liver damage.

The study involved 145 healthy male and female volunteers, ranging in age from 18 to 45. The volunteers randomly received one of five treatments. Four of these treatments included four grams of acetaminophen (equivalent to eight extra-strength doses) daily and the fifth was a placebo. The intended duration of the study was 14 days.

Overall, 41 of the volunteers (39 percent) experienced ALT elevations more than three times the upper limit of what is considered normal, while none of the volunteers receiving the placebo had ALT elevations of this level. There were 27 patients (25 percent) with ALT elevations of more than five times the upper limit of what is considered normal and eight patients (eight percent) with ALT values more than eight times the upper limit of what is considered normal.

The authors of the study commented that their review of previously published medical studies supports their observations that some healthy adult patients in clinical trials developed ALT elevations when repeatedly treated with four grams of acetaminophen daily.

The study was entirely funded by the producer of the new hydrocodone-acetaminophen combination, Purdue Pharma LP, headquartered in Stamford, CT. Purdue Pharma is the notorious manufacturer of the potent, frequently-misused, timed-release narcotic oxycodone (OXYCONTIN).

Previous studies show acetaminophen linked to possible liver damage

The researchers noted that the incidence of ALT elevations they observed was higher than those reported in similar published studies. They speculate that, in part, their results may be related to the relatively high proportion of Hispanic people in their study. Previous research suggests that people of Hispanic origin are at increased susceptibility to ALT elevations.

Whatever the reason, the results of this study are troubling.

In the February issue of Worst Pills, Best Pills News, we reported on a study published in the December 2005 issue of the medical journal Hepatology. The study found that the annual percentage of potentially fatal acute liver failure cases caused by acetaminophen rose from 28 percent in 1998 to 51 percent in 2003. The authors of this study concluded that liver damage caused by acetaminophen far exceeds other causes of drug-induced acute liver failure in the United States.  {The real pisser is that acetaminophen has practically no therapeutic value, just product recognition. I also insist that the compound containing a pain killer contain aspirin, for all other NSAIDS increase significantly the rate of development of arteriosclerosis—jk.}

This research showed that unintentional overdoses were responsible for 48 percent of the acute liver failure cases. Intentional overdoses, or suicide attempts, accounted for 44 percent of episodes. In eight percent of the cases, the intent was unknown. Of the patients who overdosed unintentionally, 38 percent took two or more acetaminophen-containing products simultaneously, and 63 percent used narcotic combination painkillers that contained acetaminophen.

Acetaminophen is found in many commonly used drugs

The list of acetaminophen-containing prescription and over-the-counter (OTC) drug products is long. The table below lists the brand names of various painkillers and products widely promoted for colds and flu. The right-hand column lists the amount of acetaminophen contained in one dose of the product.




.500 grams


.250 grams


.500 grams


.325 grams


.500 grams


.325 grams


.325 grams


.500 grams


.650 grams


.650 grams


.500 grams


.325 grams


.500 grams


.500 grams

The amount of acetaminophen contained in OTC drugs is clearly listed on the label. Always read these labels before taking any OTC drug to make sure you are not taking acetaminophen in two or more products.  {There are more than 100 products containing acetaminophen.  Too often these products are taken in addition to products such as vicodin, often without the awareness of both products containing acetaminophen and the possibility of liver damage—jk.}

Prescription painkillers may be combinations of a narcotic drug with acetaminophen, such as LORTAB, PERCOCET, TYLOX, and DARVOCET. If you are prescribed a painkiller, ask your pharmacist if it also contains acetaminophen. Mixing various OTC drugs and prescription painkillers may result in the ingestion of too much acetaminophen.    

In addition, alcohol in combination with acetaminophen can increase the risk of liver toxicity. OTC acetaminophen products now have the following warning on their labels:

Alcohol warning: If you consume three or more alcoholic drinks every day, ask your doctor whether you should take acetaminophen or other pain relievers/fever reducers. Acetaminophen may cause liver damage.

What You Can Do

There are two important points that you should always consider when using acetaminophen or any over-the-counter drug. One, just because a drug is sold over the counter does not mean that it is totally safe — acetaminophen is a prime example. Two, when using any OTC product, always use the lowest dose that helps your symptoms. See your physician if the symptoms persist.

You should read the labels on OTC drug products carefully.  If you are given a prescription painkiller, ask your pharmacist if it contains acetaminophen.

If you or a family member develop any of the following symptoms of potential liver toxicity, you should stop taking all acetaminophen-containing products and call your physician immediately:

• Pruritus (itchy skin)
• Jaundice (yellowing of the skin or whites of the eyes)
• Dark urine
• Upper right-sided abdominal tenderness (location of the liver)
• Unexplained flu-like symptoms




The researchers identified a total of 662 patients during the six year
study period who met the criteria for acute liver failure. Of these 662
patients, in 275 (42%) cases, liver failure was found to have resulted
from acetaminophen-induced liver toxicity. The fraction rose from 28%
in 1998 to 51% in 2003, almost doubling in five years. The median total
dose of acetaminophen taken by these patients was 24 grams over the course of their illness--the  equivalent of 48 extra-strength acetaminophen tablets.  
Unintentional overdoses were responsible for 131 (48%) of the acute
liver failure cases. Intentional overdoses, or suicide attempts, accounted
for 122 (44%) episodes. In 22 (8%) of the cases, the intent was
unknown. Of the 131 patients who overdosed unintentionally, 38% took two or
more acetaminophen containing products simultaneously, and 63% used
narcotic combination painkillers that contained acetaminophen. 

Overall, 178 (65%) of 275 patients identified as having
acetaminophen-induced liver toxicity survived. Seventy-four (27%)
died without a liver  transplantation, and 23 (8%) patients underwent a liver
transplantation operation.

Enter supporting content here


Disclaimer:  The information, facts, and opinions provided here is not a substitute for professional advice.  It only indicates what JK believes, does, or would do.  Always consult your primary care physician for any medical advice, diagnosis, and treatment.